Texas, 2021

Flash Flooding in Texas, July 6, 2021

July 6, 2021 · NWS CRP · 3 events in 3 counties and zones

A slow moving surface to mid level low pressure system developed over the Coastal Bend of south Texas on July 6th. This was the start of a multi-day heavy rain event across the Coastal Bend as the low pressure system remained nearly stationary through the 8th of July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A slow moving surface to mid level low pressure system developed over the Coastal Bend of south Texas on July 6th. This was the start of a multi-day heavy rain event across the Coastal Bend as the low pressure system remained nearly stationary through the 8th of July. Locally heavy rainfall caused flooding Rockport and Flour Bluff on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 6, 5:44 AM CST, 31 minutes earlier.

Area forecast discussion, Jul 6, 5:44 AM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
644 AM CDT Tue Jul 6 2021

.AVIATION...12Z TAFs

Unsettled weather will persist through the period for area TAF
sites. Showers with embedded thunderstorms continue to move east
out of the Brush Country and develop over the coastal plains.
Low level convergence axis has set up along the coast at this
time with very high moisture in place. The convection will expand
across the coastal plains through the morning hours into early
this afternoon with storms continuing over the Brush Country as
well. MVFR vsbys/ceilings will be prevalent within the showers and
storms but IFR vsbys will occur with the heavy rain. May see a
brief decrease in coverage of activity in the late afternoon into
early evening. Convection will redevelop over the coastal plains
from late this evening into the overnight hours. MVFR ceilings
and vsbys will be prevalent within convection tonight with IFR
vsbys and ceilings possible within the stronger storms.

&&

.PREV DISCUSSION... /Issued 428 AM CDT Tue Jul 6 2021/

SHORT TERM (Today through Wednesday)...

Mesoscale convective complex moved south along the Rio Grande
overnight with a remnant mesoscale convective vortex (MCV) located
to the southwest of Laredo. Observations and MSAS analysis showed
a weak surface low over Duval County with a weak outflow boundary
across the northern counties south of a COT-VCT line. Low level
speed convergence was also located along the coast. Convection has
increased over the coastal plains in the past couple of hours.

The MCV is expected to drift only slowly southeast to southwest
of Falcon Lake this afternoon. A surface trough is expected to
remain over the coastal plains to provide a low level focus for
convective development this morning. Deep moisture will be in
place with precipitable water values up to 2.4 inches. Storms will
be efficient rain producers with rainfall rates up to 3 inches per
hour possible. Storms will show a slight decrease in areal
coverage from late afternoon to early evening. But low level
convergence along the coast will lead to redevelopment especially
overnight tonight.

With spotty heavy rain amounts occurring over the coastal plains
yesterday and again early this morning, flash flood guidance is a
little lower over the coastal plain compared to the Brush Country.
WPC has the entire forecast area under slight risk for excessive
rainfall. Even though locally heavy rainfall could occur out
west, think the better chance for coverage of higher rain amounts
will be mainly along and east of Highway 281. Issued a Flash Flood
Watch for this area today through tonight.

The mid level trough axis will remain over the coastal plains on
Wednesday along with the high moisture levels. Will continue to
show categorical PoPs for Wednesday but will let later shifts
determine if Flash Flood Watch needs to be extended. WPC excessive
rainfall outlook has slight risk over the coastal plains again for
Wednesday.

LONG TERM (Wednesday Night through Monday)...

Did not deviate much from the previous forecast as models continue
to show significant moisture maintaining a grip over South Texas
through the long-term period. PWAT values will range from 2.0-2.5"
through the end of the work week, and will drop to near 2.0" this
weekend into early next week. Latest model guidance keeps mid-upper
level low pressure across South Texas through the end of the week
with ridging beginning to build into the area as we head into the
weekend. All that said, expect the pattern of wet weather continue
through the end of the week with scattered to numerous showers and
thunderstorms expected. Showers and thunderstorms will become
scattered in coverage over the weekend as the ridge builds into the
area from the east.

Heavy rainfall and localized flash flooding remains possible this
week with PWAT values at or above the 99th percentile, CAPE less
than 1500 J/kg, and cloud layer mean wind less than 15 knots. WPC
has the majority of South Texas in a slight risk for excessive
rainfall on Thursday. Greatest coverage of rainfall will be over the
Coastal Waters, Coastal Bend, and Victoria Crossroads.

A nearby mid-level disturbance and PWAT values near 2.0" will keep
rain in the forecast through the weekend and the rest of the long-
term period. As mentioned earlier, however, high pressure from the
Gulf will begin to push west into the region this weekend, leading
to a decrease in PoPs across South Texas. With the ridge in place,
showers and storms would likely be diurnally driven.

Tropical Storm Elsa may increase wave heights to near 7 feet and
swell periods to 6-8 seconds Thursday into Saturday. This increase
in swells with P-ETSS guidance indicating tide levels near 1.5 ft
above MSL, could cause waters to reach the dunes as well as an
increase in rip currents. High temperatures will remain below
normal, ranging from the mid to upper 80s through Friday before
gradually warming through the weekend. Lows remain in the mid to
upper 70s.

MARINE...

Numerous showers and thunderstorms will continue over the coastal
waters this morning into this afternoon then diminish in coverage
this evening. Showers and thunderstorms will become numerous again
late tonight into Wednesday morning. A weak to moderate onshore
flow will persist today through Wednesday.

Weak to moderate onshore flow will continue through Thursday before
strengthening to moderate Thursday night through the weekend. Swells
from Tropical Storm Elsa will likely move into the region and
increase wave heights Thursday through Saturday. This may lead to
periods of Small Craft Advisory conditions at times, particularly
over the offshore waters. Showers and thunderstorms will be possible
each day this week, with isolated to scattered showers and
thunderstorms possible this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    85  75  83  74  83  /  90  90  90  70  80
Victoria          83  74  82  73  84  /  80  70  80  50  80
Laredo            88  75  83  74  85  /  80  70  80  60  70
Alice             85  74  82  73  84  /  90  80  90  60  80
Rockport          84  77  85  76  86  /  90  90  90  70  80
Cotulla           87  74  85  74  87  /  80  60  80  50  70
Kingsville        86  74  81  73  83  /  90  80  90  70  80
Navy Corpus       85  77  83  78  85  /  90  90  90  70  80

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning For the following
     zones: Aransas Islands...Bee...Calhoun Islands...Coastal
     Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
     Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
     Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
     Refugio...Inland San Patricio...Jim Wells...Kleberg
     Islands...Live Oak...Nueces Islands...Victoria.

GM...None.

&&

TMT/89...AVIATION
Hazardous weather outlook, Jul 6, 3:37 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
437 AM CDT Tue Jul 6 2021

TXZ229>234-239>247-342>347-442-443-447-071100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
437 AM CDT Tue Jul 6 2021

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for the Coastal Bend and the
Victoria Crossroads today and tonight.

Numerous showers and thunderstorms will affect south Texas today
and tonight. Heavy rainfall could produce localized flooding at
times.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Numerous showers and thunderstorms are expected daily Wednesday
through Thursday. Heavy rainfall could lead to localized flooding
at times Wednesday through Thursday. Scattered thunderstorms will
be possible Friday into the weekend.

A higher risk of rip currents along with minor coastal flooding will
be possible Wednesday through Friday in response to Tropical Storm
Elsa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-071100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
437 AM CDT Tue Jul 6 2021

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected over the Gulf
waters today and tonight. Some of the storms could produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Numerous showers and thunderstorms are expected daily Tuesday
through Thursday. Some storms could produce gusty winds. Scattered
thunderstorms will be possible Friday becoming isolated for the
weekend.

Increased swells from Tropical Storm Elsa may lead to Small Craft
Advisory Conditions Thursday and Friday.

TMT/HAA

The radar

The Corpus Christi radar (KCRP), 72 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bee

When
July 6, 6:15 AM CST to 7:30 AM CST
Where
Bee County, Beeville to 1.97 mi SSE of Beeville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.400, -97.750

Frontage road on Highway 181 on the southeast side of Beeville was closed due to being covered by high water. Video also showed creek overflowing a bridge southeast of Beeville.

Flash Flood, Aransas

When
July 6, 9:27 AM CST to 9:55 AM CST
Where
Aransas County, 2.4 mi SW of Rockport to 4.05 mi NNE of Rockport
Cause
Heavy Rain
Reported by
Public
Coordinates
27.993, -97.075

Social media reported street flooding occurred throughout the city of Rockport.

Flash Flood, Nueces

When
July 6, 10:00 PM CST to 10:40 PM CST
Where
Nueces County, 1.47 mi SSW of Texas Am Cc Univ to 0.84 mi WNW of Laguna Vista
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.692, -97.333

Spectrum News Media reported flooding along Grand Canal Drive and Glen Oak Drive between Flour Bluff Drive and St. Peter Street in Flour Bluff. Flooding also occurred at the |intersection of Ennis Joslin Drive and South Padre Island Drive in Corpus Christi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976988, 976968, 976979.